SMITH & NEPHEW, INC. LGN XLPE PS INSERT SZ 1-2 15MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71453244 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Joint Laxity (4526)
| Date of Event |
07/18/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H3, h6: the associated legion insert was returned and evaluated.The visual inspection of the returned explant revealed discoloration, scratches and gouges.The explant shows signs of significant wear and use.The dimensional evaluation revealed that the damage/deformation of several features would not allow for accurate measurement.All measurable critical features that could be measured were within specification.The dimensional inspection of the returned device did not indicate the product was defective at the time of shipment from the manufacturing site.This device is subjected to multiple visual and dimensional inspection during processing, and this type of damage has a high likelihood of detection during these inspections.Dimensional inspection report is attached.The clinical/medical investigation concluded that, based on the limited information provided, the clinical root cause of the reported instability could not be concluded.However, we are unable to rule out the patient¿s medical history with the multiple left knee replacements, the history of degenerative arthritis, and the product evaluation results indicating ¿signs of significant wear and use¿ as a contributing factor to the reported event.It cannot be concluded that the reported event is related to a malperformance of the implant or implant failure versus the nine years¿ time implanted.The patient impact beyond the reported revision could not be determined, although a brief post-operative recovery phase would be anticipated.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the legion insert.A review of the legion insert's production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the patient should be warned that the device does not replace normal healthy bone, and that the implant can break or become damaged as a result of strenuous activity or trauma, and has a finite expected service life and may need to be replaced in the future.Additionally, the possible adverse effects section revealed that higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after tka surgery was performed on (b)(6) 2015, the patient experienced an instability of one (1) lgn xlpe ps insert sz 1-2 15mm.This adverse event was resolved by revision surgery on (b)(6) 2024.The current health status of the patient is unknown.